Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS Midland/Odessa, TX

October 13, 2013Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2013, 11:25 AM MDT for Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2013, 11:25 AM MDT (17:25 UTC)
Expired
Oct 13, 2013, 2:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 125 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 12:00 PM MDTFLASH FLOODHobbs, NMSEVERAL STREET INTERSECTIONS IN HOBBS FLOODED WITH 1 TO 1.5 FEET OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WGUS54 KMAF 131725
FFWMAF
NMC025-132015-
/O.NEW.KMAF.FF.W.0036.131013T1725Z-131013T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 AM MDT SUN OCT 13 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 215 PM MDT

* AT 1120 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A CLUSTER OF THUNDERSTORMS FROM 17 SW OF EUNICE TO 26 MILES SOUTHWEST
  OF HOBBS...MOVING NORTHEAST AT 20 MPH. RAINFALL RATES OVER 1 INCH
  PER HOUR WITH THESE STORMS WILL LIKELY PRODUCE FLASH FLOODING DUE TO 
  HEAVY RAINFALL EARLIER THIS MORNING.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  HOBBS...
  HUMBLE CITY...
  EUNICE...
  KNOWLES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3270 10344 3289 10308 3241 10308 3219 10341

$$
1 follow-up statement
845 
WGUS74 KMAF 131807
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 PM MDT SUN OCT 13 2013

NMC025-132015-
/O.CON.KMAF.FF.W.0036.000000T0000Z-131013T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
1207 PM MDT SUN OCT 13 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
CENTRAL LEA COUNTY...

AT NOON MDT...THE HOBBS POLICE DEPARTMENT REPORTED SEVERAL
INTERSECTIONS IN HOBBS FLOODED WITH 1 TO 1.5 FEET OF WATER. 
AFFECTED INTERSECTIONS INCLUDE...BROADWAY AND GRIMES...MAIN AND 
HARDEN...PARK AND THORPE...FOWLER AND GRIMES...AND SHIP AND TAYLOR.
AT 1205 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
ADDITIONAL HEAVY RAINFALL OF 1 INCH PER HOUR MOVING NORTHEASTWARD
AT 20 MPH OVER CENTRAL LEA COUNTY. THEREFORE...ADDITIONAL FLOODING
IS LIKELY IN THE WARNED AREA...ESPECIALLY IN HOBBS.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OIL 
CENTER...NADINE...MONUMENT...KNOWLES...HUMBLE CITY AND HOBBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN.

&&

LAT...LON 3270 10344 3289 10308 3241 10308 3219 10341

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 4:36 AM MDT, 6 hours 49 minutes earlier.

Area forecast discussion, Oct 13, 4:36 AM MDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 AM CDT Sun Oct 13 2013

.DISCUSSION...
See 12Z aviation discussion below.

&&

.AVIATION...
Deep moisture has pushed into southeast New Mexico and southwest
Texas with MVFR ceilings being reported at all but KPEQ by 1030Z.
East to southeast winds generally around 10 knots will hold
moisture in place into Monday morning. As as result, low clouds
can be expected through today with occasional MVFR ceilings.
Rain and a few thunderstorms will develop increasingly through the
day, particularly after 18Z. By late afternoon, rainfall will be
widespread with MVFR ceilings and occasional IFR conditions
possible. After 00Z and continuing through the overnight, fog is
also possible across the region.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Monday afternoon FOR THE FOLLOWING
     ZONES... Big Bend Area...Borden...Crane...Ector...
     Glasscock...Howard...Martin...Midland...Mitchell...Pecos...
     Reagan...Scurry...Terrell...Upton.

&&

05
Hazardous weather outlook, Oct 13, 2:14 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 AM CDT SUN OCT 13 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
314 AM CDT SUN OCT 13 2013 /214 AM MDT SUN OCT 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE INTO SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TODAY WITH
AREAS OF HEAVY RAIN DEVELOPING THIS AFTERNOON...CONTINUING THROUGH
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM CDT FOR THE
BIG BEND AREA...STOCKTON PLATEAU...LOWER TRANS PECOS AND THE
CENTRAL AND EASTERN PERMIAN BASIN...GENERALLY EAST OF A LINE FROM
LAMESA TO LAJITAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AREAS OF HEAVY RAIN WILL BEGIN TO MOVE OUT OF SOUTHWEST TEXAS
MONDAY MORNING. A FLASH FLOOD WATCH WILL CONTINUE UNTIL 1 PM CDT
MONDAY GENERALLY EAST OF A LINE FROM LAMESA TO LAJITAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Oct 13, 6:06 AM MDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 AM CDT SUN OCT 13 2013

NMZ028-033-034-TXZ058-059-131300-
LOVING-SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
606 AM MDT SUN OCT 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL REEVES...NORTHWESTERN LOVING...SOUTHEASTERN EDDY AND
SOUTHERN LEA COUNTIES UNTIL 700 AM MDT/800 AM CDT/...

A STRONG THUNDERSTORM WAS LOCATED 25 MILES SOUTH OF HALFWAY AT 604 AM
MDT/704 AM CDT/...MOVING NORTH AT 20 MPH. ADDITIONAL STRONG
THUNDERSTORMS ARE LOCATED ON THE EDDY AND LEA COUNTY LINE 17 MILES
SOUTHWEST OF HALFWAY...AND 13 MILES NORTHEAST OF ORLA. BOTH STORMS
ARE MOVING NORTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS TO 45 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3274 10398 3264 10316 3185 10356 3185 10387
TIME...MOT...LOC 1204Z 178DEG 15KT 3222 10370

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:37 AM MDTAreal Flood AdvisoryMAFLea3 hr
Oct 13, 10:51 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.